More reason to lock up drugs

Most kids sickened by cough, cold remedy took it without supervision

January 29, 2008|By Stephanie Desmon | Stephanie Desmon,Sun reporter

Amidst a national debate over the safety and efficacy of over-the-counter cough and cold medications, a new study suggests that nearly two-thirds of the estimated 7,000 children treated in emergency rooms each year after taking the drugs fell ill because they got into the medication and accidentally took too much.

The study's authors, from the U.S. Centers for Disease Control and Prevention in Atlanta, said their data show that more care needs to be taken by parents to properly store the medicines - as well as by drug makers to develop packaging to prevent youngsters from circumventing child-resistant caps.

The study comes after a voluntary industry recall of infant cold remedies, plans by the Food and Drug Administration to study the effectiveness of medications for children through age 11, and a more recent FDA warning that reiterated the dangers of these preparations for children under 2.

In that climate, drug makers seized yesterday on the CDC study to argue that there is nothing wrong with cough and cold medications for children older than 2 when they're used and stored properly.

"These are real medications, and they need to be treated as serious medications," said Linda A. Suydam, president of the Consumer Healthcare Products Association, which represents most of the makers of these over-the-counter drugs. "They can't be left where very curious children can get into them."

But Baltimore Health Commissioner Dr. Joshua M. Sharfstein, whose petition pushed the FDA to look closely at pediatric cough and cold medications, said the industry is ignoring the real problem: The 500 children admitted to hospitals over the same period after becoming dangerously ill from cough and cold medicines that have not been proven to work.

"This has always been about the risk and benefit," Sharfstein said. "This paper shows more evidence of risk, and there is still no evidence of benefit. So it doesn't change the overall calculus."

The medications under scrutiny include products that millions of parents have given their children for decades under familiar brand names such as Dimetapp, Robitussin and Tylenol. Each year, the industry sells 95 million packages of children's cold remedies, generating $311 million in revenue.

The study, published online in the journal Pediatrics, was conducted using data collected from 63 U.S. emergency departments over a two-year period and extrapolated to estimate nationwide emergency room visits for children under 12.

Two-thirds of the visits related to cold medicines were for children 2 through 5 - with that age group accounting for three-quarters of the so-called unsupervised ingestions recorded.

"It is a reminder that it is a problem and more things can be done," said Dr. Daniel S. Budnitz of the CDC's division of health care quality promotion.

"Any medication in the hands of a 3-year-old is not safe," said Dr. Melissa K. Schaefer, co-author of the study.

Child-resistant packaging has resulted in an estimated 45 percent decrease in mortality from all medication ingestion, according to the study, but the authors say much more can be done.

They recommend the use of a syringe (with no needle), which prevents unsupervised pre-schoolers from drinking directly from the bottle. They said expanded use of single-dose packaging could reduce dosing errors and unsupervised ingestions, while removing coloring from medicines could make them appear less similar to flavored drinks or candy.

Dr. Richard C. Dart, director of the Rocky Mountain Poison and Drug Center in Denver, said other studies have shown that over the past 50 years, just 122 children have died from cough and cold medicine, one-quarter of them from stronger prescription drugs. "It really takes an overdose, not a therapeutic dose, to get there," Dart said.

Yet the CDC study showed that only 8 percent of ER visits were the result of so-called supervised administration with documented error. In layman's terms, that means a caregiver administered the wrong dose to a child, perhaps after reading the label wrong.

A quarter of the youngsters who went to the emergency room had received the correct dose but had a bad reaction.

"I'm willing to accept some side effects of medications that are providing a certain benefit," Sharfstein said. "Without evidence of any benefit, how do you justify that to the 7,000 parents who brought their kids to the emergency room?"

stephanie.desmon@baltsun.com

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.